Over-the-counter medication risks

OTC drugs photo

Most of us don’t think too much about our use of over-the-counter (OTC) medications, like Tylenol, Prilosec, or Zyrtec. We think if they’re safe enough to be purchased without a prescription, they’re pretty much “fool-proof.” But like any prescription medication, device, or therapy we use on our bodies, OTC drugs also carry certain risks. OTC’s undergo a different approval process by the US Food and Drug Administration (FDA), and there are some important “must do’s” to follow when using them.

  • Inform your doctor and pharmacist about all of your OTC medications

 Because you don’t need a prescription to purchase an OTC drug, if you don’t tell your healthcare providers about the ones you take they have no way of knowing that information. This situation can be extremely dangerous because sometimes OTC’s have serious drug interactions with other OTC’s or with prescription drugs.

For example, the prescription blood thinner Warfarin interacts with many herbal OTC’s – like the herbal memory aid, ginkgo biloba – and can increase the “risk of serious bleeding.” These drug interactions can affect all organs and systems in your body, and could have temporary or even permanent consequences.

In other cases, you might be unknowingly duplicating treatments. There are many OTC medications on the market now that are in the same “drug class” as prescription ones. Drug classes include different medications that work in a similar way and are used for the same condition.

For instance, OTC Nexium and Prevacid are both Proton Pump Inhibitors (PPIs) used to treat acid reflux; prescription Aciphex and Dexilant are also PPIs. If you inadvertently over-treat your medical issue, it may cause more severe problems and potentially increase the time it takes to resolve your condition.

  • Use your OTC medication exactly as directed

Only use your OTC drug for the proper indication, take the correct dosage at the appropriate interval, and only use it for as long as directed. It is especially important to follow the exact label instructions because certain OTC medications, which may seem harmless, can cause serious damage if not used as directed.

Acetaminophen (or the generic name of Tylenol) is a safe and common pain reliever if used appropriately, but is the leading cause of liver damage and death in overdose. According to the National Capital Poison Center’s website, “[t]aking too much medicine, or taking it too often, can lead to liver damage in a day or two.”

The other important thing to remember when taking an OTC medication is maximum duration. Medications like Histamine(2)-Receptor Antagonists (H2RA’s) and PPIs that are used for acid reflux carry a warning to use for no more than 14 days before consulting a healthcare provider. That’s because you may risk masking a serious complication of your condition by self-medicating and not seeking medical care.

About the Author

Julie Kaplan, Pharm. D.
Julie Kaplan is a licensed pharmacist in Virginia and the District of Columbia. She received a Bachelor’s of Arts in English from The College of William and Mary and a Doctor of Pharmacy from Virginia Commonwealth University. She has experience in patient communication from working as a retail pharmacist.